Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 340, NWS North Platte, NE

July 17, 2008Hayes County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 17, 2008, 3:03 PM CDT for Hayes County, Nebraska. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2008, 3:03 PM CDT (20:03 UTC)
Expired
Jul 17, 2008, 4:00 PM CDT
In force
57 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Hayes County, NE

The radar

The Goodland radar (KGLD), 143 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.1 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2481 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 172003
SVRLBF
NEC085-172100-
/O.NEW.KLBF.SV.W.0340.080717T2003Z-080717T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
303 PM CDT THU JUL 17 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HAYES COUNTY IN SOUTHWEST NEBRASKA...
  THIS INCLUDES THE CITY OF HAYES CENTER...

* UNTIL 400 PM CDT

* AT 259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  EAST OF PALISADE...OR 11 MILES SOUTH OF HAYES CENTER...AND MOVING
  NORTH AT 12 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES EAST OF HAYES CENTER BY 340 PM CDT...
  HAYES CENTER STATE WILDLIFE MANAGEMENT AREA BY 400 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4066 10112 4066 10077 4034 10077 4034 10111
TIME...MOT...LOC 2002Z 197DEG 11KT 4037 10094

$$

MASEK
3 follow-up statements
000 
WWUS53 KLBF 172018
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
318 PM CDT THU JUL 17 2008

NEC085-172100-
/O.CON.KLBF.SV.W.0340.000000T0000Z-080717T2100Z/
HAYES NE-
318 PM CDT THU JUL 17 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR EASTERN HAYES COUNTY...

AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM NOW CAPABLE OF PRODUCING GOLF BALL 
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR HIGHWAY 25 MILE MARKER 30...OR 7 MILES SOUTH OF HAYES 
CENTER...MOVING NORTH AT 17 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAYES CENTER BY 335 PM CDT...
  HAYES CENTER STATE WILDLIFE MANAGEMENT AREA BY 355 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4066 10112 4066 10077 4034 10077 4034 10111
TIME...MOT...LOC 2018Z 191DEG 15KT 4043 10098

$$

MASEK
000 
WWUS53 KLBF 172035
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
335 PM CDT THU JUL 17 2008

NEC085-172100-
/O.CON.KLBF.SV.W.0340.000000T0000Z-080717T2100Z/
HAYES NE-
334 PM CDT THU JUL 17 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR EASTERN HAYES COUNTY...

AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR HIGHWAY 25 MILE MARKER 30...OR ABOUT 5 MILES SOUTH OF 
HAYES CENTER...MOVING NORTH AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAYES CENTER BY 350 PM CDT...
  HAYES CENTER STATE WILDLIFE MANAGEMENT AREA BY 400 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4066 10112 4066 10077 4034 10077 4034 10111
TIME...MOT...LOC 2034Z 185DEG 9KT 4045 10098

$$

MASEK
000 
WWUS53 KLBF 172059
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
359 PM CDT THU JUL 17 2008

NEC085-172107-
/O.EXP.KLBF.SV.W.0340.000000T0000Z-080717T2100Z/
HAYES NE-
357 PM CDT THU JUL 17 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HAYES COUNTY WILL
EXPIRE AT 400 PM CDT/300 PM MDT/...

THE THUNDERSTORMS HAVE WEAKENED BELOW SEVERE LIMITS. 
HOWEVER...EXTREMELY HEAVY RAIN AND SMALL PEA SIZE HAIL WILL STILL BE 
POSSIBLE.

LAT...LON 4066 10112 4066 10077 4034 10077 4034 10111
TIME...MOT...LOC 2057Z 185DEG 9KT 4051 10097

$$

MASEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:39 AM CDT, 11 hours 24 minutes earlier.

Area forecast discussion, Jul 17, 3:39 AM CDT, 11 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
339 AM CDT THU JUL 17 2008

.DISCUSSION...
SEVERAL CONCERNS CONTINUE THIS EVENING WITH ONGOING AND EXPECTED
CONVECTION AND ASSOC PROBLEMS. LARGER MCS MOVING ACROSS CENTRAL
SDAKT THIS EVENING WHICH IS SECOND ONE TO MOVE THROUGH THAT AREA
TONIGHT...FIRST ONE IS MOVING ACROSS S.MINN ATTM. THIS HAS PUSHED
OUTFLOW TORWARD NW NEB WITH CONVECTION TRYING TO FIRE ALONG AND
BEHIND IT. SMALLER MCS MOVING ACROSS FAR WESTERN CWA WHERE VERY
HEAVY RAINFALL AND POSSIBLY SOME LARGER HAIL HAS FALLEN. THESE
STORMS ARE DEFINITELY SLOW MOVERS AND WILL HAVE POPS IN THIS MORNING
TO ACCOUNT. FINALLY CONVECTION FIRING NORTH OF BLACK HILLS INTO NE
WYOMING LOOKS TO BE ASSOC WITH MAIN FRONT WHICH HAS BEEN THE FOCUS
FOR A FEW DAYS NOW. THERE CONTINUES TO BE A STRONG LLVL MOISTURE
SOURCE FROM GULF PER GOES DPI PRODUCTS AND MID/UPPER LEVEL MOISTURE
FEEDING IN FROM LEFT OVER MONSOON MOISTURE FROM SW. DEFINITELY NO
SHORTAGE OF FUEL FOR TSRA WITH PWAT VALUES RUNNING WELL ABOVE NORMAL
WITH AN INCH TO NEAR 2 INCH VALUES FROM BRO TO BIS. FIRST AND MAIN
CONCERN TODAY WILL BE HEAVY RAINFALL AND ASSOC HYDRO ISSUES. ELKHORN
BASIN WILL BE THE FIRST TO FEEL EFFECT FROM HEAVY RAINFALL WITH FFG
NO MUCH OVER HALF OF AN INCH. OTHER AREAS FROM S.HOLT INTO CUSTER
AND THEN INTO CANYON AND FFLOOD PRONE SW ZONES SHOWING VALUES UNDER
1.5 INCHES FOR 3 HOURS. BUFKIT SOUNDINGS SHOWING VERY DEEP WARM
CLOUD DEPTHS AND SKINNY CAPE PROFILES AS STORM CONGEAL TONIGHT OVER
SW AND WITH POOLING OF MOISTURE AHEAD OF FROPA K INDEX VALUES ARE
RUNNING 40+ OVER THESE AREAS AND HAVE DECIDED TO ISSUE A WATCH. PAST
FEW NIGHTS HAVE PROVEN STRONGEST STORMS/CLUSTERS CAN EASILY PUT DOWN
3+ INCHES IN SHORT AMOUNT OF TIME. SEVERE WEATHER WILL AGAIN BE
POSSIBLE WITH THOUGH SHEAR VALUES AND CAPE NUMBERS SEEM TO BE
HINTING AS MORE MULTICELL CLUSTERS AS NIGHTS PAST WITH A FEW
EMBEDDED SUPERCELLS. STRONGEST SHEAR LOOKS TO STAY NORTH IN THE
STRONGER ZONAL FLOW ACROSS NORTHERN PLAINS. TEMPS TODAY WILL BE
HIGHLY AFFECTED BY OUTFLOW BOUNDARIES...AMOUNT OF CONVECTION THROUGH
THE DAY AND TIMING OF FROPA...ALL OF WHICH CONFIDENCE IS STILL LOW
IN ALL ACCOUNTS. FRONT LOOKS TO SETTLE SOUTH OF CWA BY SUNRISE ON
FRIDAY AND WOULD EXPECT THE FAVORED AREAS OF THE HIGH PLAINS TO THE
WEST IN UPSLOPE FLOW AND NEAR THE FRONT IN KS POSSIBLE SW NEB WILL
HAVE THE BEST CHANCE FOR PCPN INTO FRIDAY EVENING. WITH E/SE LLVL
FLOW SHEAR VALUES WOULD LEAD TO SVR POTENTIAL IN THE WEST. NO BIG
CHANGES BEYOND THIS ATTM.

&&

.AVIATION...
A FRONT SLIDING THROUGH WESTERN NEBRASKA THIS AFTERNOON IS EXPECTED
TO PRODUCE AT LEAST SCATTERED THUNDERSTORMS OVER MUCH OF WESTERN AND
NORTH CENTRAL NEBRASKA. AT THIS TIME...IT APPEARS THAT VALENTINE IS
MOST LIKELY TO HAVE THUNDER BETWEEN 18Z AND 21Z WHILE NORTH PLATTE
WILL PROBABLY HAVE IT BETWEEN 21Z AND 24Z THIS AFTERNOON. WIND GUSTS
EXCEEDING 40KT ARE LIKELY WITH THE STORMS ALONG WITH HEAVY RAIN
RESTRICTING VISIBILITY TO LESS THAN 2SM. HAIL GREATER THAN OR EQUAL
TO 1/2 INCH IS POSSIBLE. IN THE WAKE OF THE FRONT AND
THUNDERSTORMS...THE BOUNDARY LAYER MOISTURE IS LIKELY TO INCREASE
AND INSTRUMENT FLIGHT CONDITIONS ARE LIKELY IN STRATUS AND/OR FOG
AFTER 06Z FRIDAY IN BOTH VALENTINE AND NORTH PLATTE.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FROM 1 PM CDT
THIS AFTERNOON THROUGH FRIDAY MORNING FOR
NEZ010-027>029-038-059-070-071.

&&

13/SPRINGER
Hazardous weather outlook, Jul 17, 2:23 PM CDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
223 PM CDT THU JUL 17 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-181930-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
223 PM CDT THU JUL 17 2008 /123 PM MDT THU JUL 17 2008/

...VERY HEAVY RAINFALL POSSIBLE TONIGHT ACROSS PORTIONS OF SOUTHWEST
AND NORTH CENTRAL NEBRASKA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE THIS EVENING AS A
STRONG FRONTAL BOUNDARY SLIDES SOUTHEAST ACROSS THE REGION. THERE IS
A SLIGHT RISK FOR SEVERE THUNDERSTORMS...MAINLY SOUTHEAST OF A LINE
FROM OSHKOSH TO ONEILL. THE MAIN THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS. IN ADDITION...THE THUNDERSTORMS WILL HAVE THE
POTENTIAL TO PRODUCE VERY HEAVY RAINFALL. A FLASH FLOOD WATCH IS IN
EFFECT FOR PORTIONS OF SOUTHWEST AND NORTH CENTRAL NEBRASKA...WHERE
RECENT RAINS HAVE SATURATED THE GROUND. CAUTION IS ADVISED FOR
TRAVELS IN LOW LYING AREAS...ALONG STREAMS OR CREEKS...AND OTHER
FLASH FLOOD PRONE LOCATIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ON FRIDAY EASTERLY FLOW INTO THE HIGH PLAINS BEHIND THE FRONT
WILL PUSH MOISTURE INTO THE FRONT RANGE AND PANHANDLE OF NEBRASKA.
THUNDERSTORM DEVELOPMENT SHOULD INITIATE OVER THE HIGHER TERRAIN
TO THE WEST AND FLOW ALOFT WILL MOVE THESE INTO WESTERN NEBRASKA
THROUGH FRIDAY EVENING. A FEW OF THESE STORM MAY BE CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS BUT THE SEVERE
WEATHER SHOULD NOT BE WIDESPREAD. AN ACTIVE PATTERN CONTINUES INTO
NEXT WEEK WITH AT LEAST ISOLATED THUNDERSTORMS POSSIBLE NEARLY
EVERYDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...AND SPOTTERS ARE
REQUESTED TO REPORT HEAVY RAINFALL AND ANY FLOODING TO THE
NATIONAL WEATHER SERVICE OR LOCAL LAW ENFORCEMENT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

In the hours before

Local storm report, Jul 17, 10:27 AM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1027 AM CDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     HAIL             7 S SENECA              41.94N 100.83W
07/17/2008  E0.88 INCH       THOMAS             NE   PUBLIC

&&

JSWEET

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:24 PM CDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker50 min
Jul 16, 7:47 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry43 min
Jul 16, 7:54 PM CDTFlash Flood WarningLBFCherry, Grant, Hooker3 hr
Jul 16, 9:40 PM CDTSevere Thunderstorm WarningLBFGarden, Sheridan65 min
Jul 17, 1:32 AM CDTSevere Thunderstorm WarningLBFDeuel58 min
Jul 17, 2:29 AM CDTSevere Thunderstorm WarningLBFDeuel61 min
Jul 17, 3:30 AM CDTSevere Thunderstorm WarningLBFHooker, Thomas60 min
Jul 17, 3:49 AM CDTFlash Flood WatchLBFCuster, Frontier, Garfield, Hayes, Holt, Lincoln and 2 more24 hr
Jul 17, 1:16 PM CDTFlash Flood WarningLBFCuster3 hr
Jul 17, 2:53 PM CDTFlash Flood WarningLBFGarden105 min
Jul 17, 3:21 PM CDTSevere Thunderstorm WarningLBFFrontier54 min
Jul 17, 3:46 PM CDTFlash Flood WarningLBFHayes3 hr
Jul 17, 4:04 PM CDTFlash Flood WarningLBFFrontier3 hr
Jul 17, 4:12 PM CDTFlash Flood WarningLBFCuster4 hr
Jul 17, 4:49 PM CDTFlash Flood WarningLBFLincoln3 hr
Jul 17, 4:51 PM CDTSevere Thunderstorm WarningLBFLincoln39 min
Jul 17, 5:25 PM CDTFlash Flood WarningLBFLincoln115 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.